Winter Weather, Eastern Uinta Mountains
- When
- April 22, 8:00 AM MST to April 23, 7:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
A slow moving spring storm moved across the area and produced 6 to 13 inches of snow across the mountains of eastern Utah.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A slow moving spring storm moved across the area and produced 6 to 13 inches of snow across the mountains of eastern Utah.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 22, 2:53 AM MST, 5 hours 7 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
353 AM MDT THU APR 22 2004
CORRECTED HIGHLIGHTS FOR EASTERN UTAH
.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...UPPER LOW CURRENTLY
MOVING INTO WESTERN UTAH WITH BAROCLINIC CLOUD BAND ENHANCING OVER
EASTERN UTAH THIS MORNING. JUST BEGAN RAINING AT KCNY WITH LEADING
EDGE OF PRECIP REACHING KGJT WITHIN THE NEXT HOUR.
UPPER LOW WILL CONTINUE TO DIG TOWARD THE FOUR CORNERS TODAY WITH
THE SURFACE LOW DEEPENING AS IT MOVES INTO NE NEW MEXICO THIS
AFTERNOON. NORTHEAST FLOW WILL INCREASE AS A RESULT WITH WINDY
CONDITIONS ACROSS NE UTAH/NW COLORADO. ELSEWHERE...STRONG H5 PVA
WITH UPR JET SUPPORT AND SUFFICIENT MOISTURE WILL CREATE WIDESPREAD
PRECIP ACROSS THE CENTRAL/SOUTH...WITH LOCALLY HEAVY SNOW IN THE
MOUNTAINS. INSTABILITY DEEP ENOUGH TO GENERATE ISOLATED AFTERNOON
THUNDERSTORMS FROM I-70 SOUTH. SNOW LEVELS WILL BE AROUND 7K BUT
LOWER SIGNIFICANTLY IN HEAVY SHOWERS. WITH CURRENT HIGHLIGHTS...
WILL ISSUE WINTER WEATHER ADVISORY FOR TODAY/TONIGHT AND ADD SEVERAL
MOUNTAIN/HIGH VALLEY ZONES IN SE UTAH/SW COLORADO...PARTICULARLY THE
SAN JUAN MOUNTAINS...WHERE 8 TO 14 INCHES OF NEW SNOW LIKELY TO FALL
THROUGH LATE TONIGHT. LOCALLY HIGHER AMOUNTS ARE POSSIBLE ESPECIALLY
WITHIN STRONGER CONVECTIVE BANDS. STRONG NORTHEAST FLOW WILL SLAM
INTO THE EASTERN UINTA MOUNTAINS OF NE UTAH THIS AFTERNOON WITH
ENHANCED OROGRAPHIC SNOW THROUGH THIS EVENING BEFORE SNOW TAPERS OFF
OVERNIGHT AS UPR LOW TRACKS AWAY FROM THIS AREA.
BY TONIGHT...UPPER LOW WILL MOVE OVER THE FOUR CORNERS AND REMAIN
NEARLY STATIONARY. STRONG EAST-NORTHEAST FLOW WILL PERSIST RESULTING
IN A GENERAL DOWNSLOPE FLOW ACROSS WESTERN COLORADO. THIS FLOW IS
ATYPICAL FOR SIGNIFICANT PRECIP ACROSS THE AREA HOWEVER...ROTATING
VORT ENERGY WITHIN MOIST/UNSTABLE AIR MASS SUGGESTS THE POTENTIAL
FOR ONGOING PRECIP ACROSS MAINLY SE UTAH/SW COLORADO...TO THE NORTH
OF THE UPR LOW CENTER. 06Z/MESO-ETA SHOW LAST OF STRONG WAVES TO
MOVE ACROSS SW COLORADO BY 15Z/FRI...INDICATING A DECREASE IN PRECIP
ACTIVITY FOR THE TIME BEING (AND MODEL QPF DISPLAYS THIS SCENARIO).
OUTSIDE OF THE EASTERN PARK/GORE RANGE...NW COLORADO SHOULD NOT SEE
THE BRUNT OF THE PRECIP AFTER TODAY.
FRIDAY AND FRIDAY NIGHT...AS STORM CONTINUES TO MEANDER AROUND NE
NEW MEXICO FRIDAY...ADDITIONAL ENERGY WILL ROTATE OVER WESTERN
COLORADO/SE UTAH CREATING THE CHANCE FOR MORE SHOWERS...ESPECIALLY
DURING THE AFTERNOON AS AIR MASS BECOMES MORE UNSTABLE. GRADUALLY...
STORM WILL BEGIN TO LIFT NORTHEAST AND WEAKEN ACROSS COLORADO FRIDAY
NIGHT. WESTERN COLORADO WILL BE ON BACKSIDE OF STORM...DECREASING
THE CHANCE OF PRECIP. MOUNTAINS ALONG THE DIVIDE STAND THE BEST
CHANCE OF ADDITIONAL SHOWERS GIVEN CLOSE PROXIMITY TO UPPER LEVEL
ENERGY AND MOISTURE. SKIES ARE EXPECTED TO CLEAR ACROSS EASTERN UTAH
AND EXTREME WESTERN COLORADO OVERNIGHT. COOL AIR MASS AND DRIER AIR
WILL ALLOW TEMPERATURES TO FALL CLOSE TO FREEZING IN THE LOWER
VALLEYS.
.LONG TERM (SATURDAY-THURSDAY)...
SATURDAY...UPPER LEVEL LOW OPENS AND LIFTS NE INTO THE PLAINS EARLY
IN THE DAY. REMNANT LOW LEVEL MOISTURE...COOL TEMPS ALOFT AND
ANOTHER WEAK WAVE WILL TRIGGER A FEW AFTERNOON SHOWERS OVER THE
HIGHER TERRAIN...OTHERWISE DRIER CONDS WL OCCUR. TEMPS WL REMAIN
ON THE COOL SIDE OVER THE MAJORITY OF THE FA.
SUNDAY...HEIGHTS BEGIN TO RISE THROUGHOUT THE REGION AS SHARP UPPER
LEVEL RIDGING BUILDS IN FROM THE WEST. STILL EXPECT A FEW
AFTERNOON SHOWERS ALONG THE DIVIDE AS ANOTHER WEAK WAVE DIVES
SOUTHEAST THROUGH WYOMING. OTHERWISE...DRY AND WARMER CONDITIONS WL
PREVAIL.
MONDAY-WEDNESDAY...MODELS REMAIN CONSISTENT ADVERTISING UPPER LEVEL
RIDGING SHIFTING EAST INTO THE ROCKIES. WL CONT TREND ADVERTISED IN
GRIDDED FIELDS WITH DRY CONDITIONS EXPECTED THROUGH MID-WEEK WITH
TEMPS WARMING TO ABOVE NORMAL.
THURSDAY...LATEST GFS RUN IS TOTALLY OUT OF PHASE WITH PREVIOUS
RUNS...AND IS NOW INDICATING ANOTHER SHARP TROUGH DIGGING SOUTHEAST
AND THE RIDGE RETROGRADING BACK TO THE WEST. BREEZY TO WINDY
CONDITIONS WL LKLY DEVELOP LATE WEDNESDAY AND CONTINUE THROUGH EARLY
THURSDAY. HAVE NOT INTRODUCED POPS ATTM DUE TO THE SIGNIFICANT
CHANGES ADVERTISED IN THE CURRENT RUN. HAVE INCREASE CLOUD
COVER AND ADJUSTED THE WINDS FOR NOW WITH TEMPS CONTINUING TO RUN
ABOVE SEASONAL NORMS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER WEATHER ADVISORY TODAY THROUGH 600 AM FRIDAY FOR
ZONES 9/10/12/13/14/17/18/19.
.UT...WINTER WEATHER ADVISORY TODAY THROUGH 1100 PM TONIGHT FOR
ZONE 23.
WINTER WEATHER ADVISORY TODAY THROUGH 600 AM FRIDAY FOR
ZONE 28.
DJN/JDCHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 513 AM MDT THU APR 22 2004 COZ001>008-011-020>023-UTZ022-024-025-027-029-231130- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-ELKHEAD AND PARK MOUNTAINS- FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY- LOWER YAMPA RIVER BASIN-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- TAVAPUTS PLATEAU-UPPER YAMPA RIVER BASIN- 513 AM MDT THU APR 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... RAIN AND HIGH ELEVATION SNOW WILL OCCUR THROUGH TONIGHT. ISOLATED AFTERNOON THUNDERSTORMS...FROM I-70 SOUTH...WILL PRODUCE LOCALLY HEAVY PRECIPITATION. SNOW ACCUMULATIONS ABOVE 7000 FEET WILL GENERALLY BE 1 TO 3 INCHES. GUSTY NORTHEAST WINDS 20 TO 30 MPH WILL DEVELOP THIS AFTERNOON OVER NORTHEAST UTAH AND NORTHWEST COLORADO. HIGH PROFILE VEHICLES SHOULD BE PREPARED FOR THE WINDY CONDITIONS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... PERIODS OF SNOW WILL CONTINUE TO FALL OVER THE MOUNTAINS OF WESTERN COLORADO AND EASTERN UTAH THROUGH FRIDAY EVENING. THE SNOW WILL BE HEAVY AT TIMES...ESPECIALLY OVER THE SAN JUAN MOUNTAINS IN WESTERN COLORADO. ISOLATED SNOW SHOWERS WILL PERSIST OVER THE HIGHER MOUNTAINS OF WESTERN COLORADO SATURDAY AND SUNDAY...OTHERWISE DRY AND WARMER CONDITIONS WILL OCCUR THROUGH THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER REPORTS OF ANY SIGNIFICANT SNOW AMOUNTS WOULD BE APPRECIATED. COZ009-010-012>014-017>019-UTZ023-028-231130- EASTERN UINTA MOUNTAINS-FLAT TOPS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS- SOUTHWEST SAN JUAN MOUNTAINS-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- UPPER GUNNISON RIVER VALLEY-WEST ELK AND SAWATCH MOUNTAINS- 513 AM MDT THU APR 22 2004 ...WINTER WEATHER ADVISORY TODAY THROUGH FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF NORTHEAST UTAH AND WEST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT... SNOW WILL OVERSPREAD THE MOUNTAINS AND HIGH VALLEYS OF EASTERN UTAH AND WESTERN COLORADO TODAY...WITH LOCALLY HEAVY SNOW CREATING NEAR ZERO VISIBILITIES. STRONG NORTHEAST WINDS WILL DEVELOP IN THE MOUNTAINS OF NORTHEAST UTAH...PRODUCING SIGNIFICANT BLOWING AND DRIFTING SNOW. MOUNTAIN PASSES ALONG I-70...HIGHWAY 50 AND 550 IN WESTERN COLORADO...AS WELL AS HIGHWAY 191 IN EASTERN UTAH WILL BECOME ICY AND SNOWPACKED...CREATING DANGEROUS WINTER DRIVING CONDITIONS. PLEASE REFER TO THE WINTER WEATHER ADVISORY PRODUCT (DENWSWGJT) FOR DETAILS ON SNOWFALL AND WIND THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... PERIODS OF SNOW WILL CONTINUE TO FALL OVER THE MOUNTAINS OF WESTERN COLORADO AND EASTERN UTAH THROUGH FRIDAY EVENING. THE SNOW WILL BE HEAVY AT TIMES...ESPECIALLY OVER THE SAN JUAN MOUNTAINS IN WESTERN COLORADO. ISOLATED SNOW SHOWERS WILL PERSIST OVER THE HIGHER MOUNTAINS OF WESTERN COLORADO SATURDAY AND SUNDAY...OTHERWISE DRY AND WARMER CONDITIONS WILL OCCUR THROUGH THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER REPORTS OF ANY SIGNIFICANT SNOW AMOUNTS WOULD BE APPRECIATED. DJN/JDC
The national radar mosaic for the moment the first event began.
3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392713, 5392714, 5392715.